Alert archive / Oregon / Dust Storm Advisories in 2021
Dust Storm Advisory 2, NWS Medford, OR
NWS Medford, OR issued this dust storm advisory at Jun 5, 2021, 5:51 PM PDT for Lake County, Oregon. It was in force for 84 min.
The area
The outline as issued.
The facts
- Issued
- Jun 5, 2021, 5:51 PM PDT (00:51 UTC)
- Expired
- Jun 5, 2021, 7:15 PM PDT
- In force
- 84 min
- Issued by
- NWS Medford, OR
- Area
- Storm-based polygon
County Lake County, OR
The radar
The Medford radar (KMAX), 221 km from the middle of the area, began a volume at 00:54 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Medford/Jackson, OR (KMFR), launched 00:00Z, 0.9 hours before the alert went out and 218 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2078 m above ground
- 0-6 km bulk shear
- 64 kt
- 0-1 km storm-relative helicity
- -80 m²/s²
- 0-3 km storm-relative helicity
- 89 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
583
WWUS56 KMFR 060053
DSWMFR
Dust Advisory
National Weather Service Medford OR
551 PM PDT Sat Jun 5 2021
ORC037-060215-
/O.NEW.KMFR.DS.Y.0002.210606T0051Z-210606T0215Z/
Lake OR-
551 PM PDT Sat Jun 5 2021
The National Weather Service in Medford has issued a
* Dust Advisory for...
Central Lake County in south central Oregon...
* Until 715 PM PDT.
* At 551 PM PDT, a dust channel near Summer Lake was stretching to
the east.
HAZARD...Less than one mile visibility with strong wind in excess
of 40 mph.
SOURCE...Satellite imagery.
IMPACT...Hazardous travel.
* This includes US 395 in Oregon between mile markers 53 and 83.
Locations impacted include...
Highway Well Rest Area.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Blowing dust brings reduced visibility, leading to dangerous driving
conditions. If driving, avoid blowing dust if possible. If caught in
dense blowing dust, pull off the road, turn off your lights and keep
your foot off the brake.
&&
LAT...LON 4285 11994 4254 12017 4269 12052 4288 12073
4295 11993
TIME...MOT...LOC 0051Z 239DEG 48KT 4291 11981
$$
SK1 follow-up statement
370
WWUS56 KMFR 060216
DSWMFR
Dust Advisory
National Weather Service Medford OR
715 PM PDT Sat Jun 5 2021
ORC037-060225-
/O.EXP.KMFR.DS.Y.0002.000000T0000Z-210606T0215Z/
Lake OR-
715 PM PDT Sat Jun 5 2021
...THE DUST ADVISORY FOR CENTRAL LAKE COUNTY HAS EXPIRED...
The blowing dust that prompted the advisory has dissipated.
Therefore, the dust advisory has been allowed to expire. Isolated
areas of blowing dust will continue to make travel difficult.
LAT...LON 4285 11994 4254 12017 4269 12052 4288 12073
4295 11993
TIME...MOT...LOC 0215Z 239DEG 48KT 4345 11855
$$
SKWhat forecasters said that day
The local office's own words before this dust storm advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Medford, OR wrote its last area forecast discussion before this dust storm advisory went out at Jun 5, 2:36 PM PDT, 3 hours 15 minutes earlier.
Area forecast discussion, Jun 5, 2:36 PM PDT, 3 hours 15 minutes before
Area Forecast Discussion
National Weather Service Medford OR
236 PM PDT Sat Jun 5 2021
.DISCUSSION...Breezy to windy conditions (windiest east of the
Cascades) can be expected the rest of this afternoon and evening
behind the cold front that is moving through. Overall, it's mainly
sunny from the Umpqua Divide southward and from the Cascades
eastward, but moist, onshore flow is still producing some
cloudiness in Coos and Douglas counties. Temperatures are running
about 5-10 degrees cooler compared to this time yesterday and the
cooling trend will continue the remainder of the weekend into
early next week. Winds will decouple tonight and this will allow
temperatures to drop to cool, comfortable levels west of the
Cascades, with chilly readings expected from the Cascades east. We
considered a freeze warning for tonight, but temperatures are
likely to bottom out just above freezing in/around Klamath Falls,
Lakeview, Alturas, so no headlines for that tonight, but it'll
likely be cold enough for some frost.
The next upper level disturbance on a fast North Pacific jet will
move into western Washington Sunday afternoon/evening. This will
bring another mostly dry cold front through SW Oregon and norCal.
Expect another breezy to, at times, windy afternoon/evening,
especially over the east side. Precipitation will once again be
minimal, but we could squeeze out a hundredth or two along the
north coast or portions of the lower Umpqua Valley. Most places
won't have any rain. High temperatures for inland locations will
be another 5 or so degrees lower than today.
Surface high pressure will build in Sunday night and with the dry
air mass overhead, it will get rather cold again east of the
Cascades. It should be a few degrees colder than it is tonight, so
we have issued a Freeze Watch for portions of the Klamath Basin,
around Tulelake and also around Lakeview. Models are showing some
high clouds that could keep temperatures higher, but they'll
likely be thin and could shift away during the coldest part of the
night.
Monday into Wednesday, the upper jet will buckle and this will
allow an upper trough to set up just off the WA/OR coast, which
will eventually move onshore Wednesday night. Short wave
disturbances will swing through and could generate some light
showers, especially from the coast to the Cascades Monday into
Tuesday, but precipitation amounts are likely to be light. We'll
remain quite cool for early June with high temperatures averaging
about 10 degrees below normal. This puts highs only in the upper
60s to near 70 here in Medford. We'll have to continue to monitor
for freeze potential east of the Cascades. As the trough pivots
toward the area on Wednesday, instability increases a bit with the
chance of showers expanding to areas east of the Cascades.
Instability parameters aren't overly impressive, but are enough to
include a slight chance of thunderstorms in an area from around
Mt Shasta, up the Cascades and over to the east side north of
Alturas/Lakeview. We'll be honing in on this area more in the next
couple of days.
A break is possible between systems on Thursday, but with upper
troughing favored near or just offshore, extended guidance
continues to indicate better odds for cooler than normal
temperatures late next week into next weekend along with even
better chances for precipitation, especially from the coast to the
Cascades. -Spilde
&&
.AVIATION...For the 05/18Z TAF Cycle...There are some areas of MVFR
ceilings around the coast and into portions of the Umpqua valley
this morning and early afternoon. Some of those clouds should start
to break out later this afternoon as the atmosphere becomes more
unstable. We'll see see some scattered clouds with ceilings around
3000 to 5000 feet throughout the afternoon west of the Cascades.
Otherwise, VFR will prevail over the areas this afternoon into this
evening, except brief periods of MVFR along the coast. MVFR
ceilings will likely return to the coast tonight.
-Smith
&&
.MARINE...Updated 200 PM PDT Saturday, 5 June 2021...North winds are
currently strengthening south of Cape Blanco this afternoon. Look
for conditions hazardous to small craft to build as the north winds
strengthen slightly into this evening and the overnight hours. At
the same time, northwest swell around 8 to 10 ft will move into the
waters, resulting in steep seas across much of the waters through
tonight and into Sunday morning. Steep wind driven seas combined
with increasing swell will bring very steep and hazardous seas to
the waters south of Brookings primarily this evening.
Winds ease Sunday into Monday, and seas will transition to swell
dominated at the same time. Seas remain elevated through Monday
evening, then gradually subsiding through midweek. We're keeping
our eye on late next week around Friday when a low is expected to
move into the Pacific Northwest. Therefore, one should plan for
some southerly wind waves around Friday and Saturday. Right now,
we're forecasting southerly wind waves around 6 to 8 feet Friday and
Saturday.
-Smith
&&
.FIRE WEATHER...Updated 200 PM PDT Saturday, 5 June 2021...A dry
cold front will push through the region today, creating breezy to
gusty winds but very little to no precipitation outside of the
immediate coast. The dry air in place across the East Side will
combine with thee winds to produce critical conditions for several
hours this afternoon and evening. A Red Flag is in effect across the
East Side of southern Oregon and the Modoc in northern California,
for humidities in the low teens to single digits and winds gusting
above 35 mph, and as high as 50 mph in some locations.
Winds should diminish this evening, followed by moderate to good
recoveries overnight, but with the upper level trough still overhead
and another dry front approaching the region, gusty winds are
expected again Sunday afternoon. Humidities are forecast to improve
slightly over those of today, but it doesn't appear that it will be
enough to prevent another round of Red Flag conditions, so a second
Red Flag Warning has been issued for eastern zone 285, southeastern
624, and central and southern zone 625 for Sunday afternoon and
evening. More information non these Red Flags can be found at
PDXRFWMFR.
After another night of moderate to good recoveries, the pressure
gradient is expected to shift a bit to the south, and as a result,
gusty winds are expected yet again across the Modoc (zone 285) and
portions of southeastern Lake County (zone 625). Daytime humidities
are expected to be very similar or only slightly higher than today
and Sunday in these areas. A Fire Weather Watch has been issued for
this time frame, as conditions should be quite close, but will
assess over the next few forecast cycles before possibly upgrading.
Throughout the weekend and into early next week, the cooling trend
will continue, and by Tuesday and Wednesday, daytime highs are
expected to be 5 to 10 degrees below normal for early to mid June.
Afternoon winds will remain breezy, but daytime humidities should
considerably improve, preventing the necessity for additional fire
weather headlines.
Finally, precipitation chances will increase through the week as an
upper level trough sets up just offshore and several fronts pass
through the region. Shower chances will begin along the coast early
in the week, but will spread inland to the Cascades by Tuesday.
Showers are then expected to spread to the East Side by Wednesday,
along with a slight chance for thunderstorms in the afternoon. Going
into next weekend, there is some indication amongst the model suites
of a significant storm system moving into the Pacific Northwest,
more akin to a wet season system than one in mid June. This system
would likely result in gusty winds across the area, with wetting
rains possible for much of the region, especially along and west of
the Cascades. However, given the time frame, and the time of year,
confidence in this scenario is low, but it does remain in the realm
of possibility, and may help put a hold on fire concerns for at
least a short while. -BPN
&&
.MFR WATCHES/WARNINGS/ADVISORIES...
OR...Small Craft Advisory from 5 PM this afternoon to 11 PM PDT this
evening for ORZ021-022.
Freeze Watch from late Sunday night through Monday morning for
ORZ029>031.
Red Flag Warning until 9 PM PDT this evening for ORZ624-625.
CA...Freeze Watch from late Sunday night through Monday morning for
CAZ084.
Red Flag Warning until 9 PM PDT this evening for CAZ284-285.
Pacific Coastal Waters...Small Craft Advisory from 5 PM this afternoon
to 11 PM PDT this evening for PZZ350-370.
Small Craft Advisory until 8 AM PDT Sunday for PZZ356-376.
Hazardous Seas Warning from 5 PM this afternoon to 11 PM PDT
this evening for PZZ356-376.
MAS/BPN/CZSThe office that day
Everything else NWS Medford, OR issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 6, 1:13 PM PDT | Freeze Warning | MFR | Klamath, Lake | 19 hr |
| Jun 6, 1:30 PM PDT | Red Flag Warning | MFR | Harney, Lake | 31 hr |
Nearby
Dust Storm Advisories in Oregon, 2021Every dust storm advisory in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.